Drugs addicts warned against taking new super-strength heroin
Drug addicts are being warned about a new super-strength opiate which can be up to 10,000 times deadlier than street heroin.
Fentanyl and carfentanyl-laced heroin has already been linked to a number of deaths in England and Ireland this year.
Deaths have also reached epidemic proportions across America and Canada in the last two years.
And drug workers in Glasgow say they fear the synthetic opiates could be heading north of the border.
Fentanyl is a synthetic and extremely powerful painkiller and carfentanyl, a more deadly variation, is classed in some countries as a chemical weapon.
Six-mile tailbacks on M6 southbound north of Preston after collision closes a lane
REVEALED: The Preston city centre facelift plan that could leave some areas unrecognisable in 10 years' time
Newly-wed who lost wife to cancer only 13 weeks after their wedding makes £50,000 donation to charity in her memory
Police appeal after attempted robbery of woman on Lancaster canal towpath
Police in Manchester release image in appeal to find man after alleged abduction and sexual assault of girl
One expert has cited the substances as more deadly than anthrax or botulism when mixed with heroin.
Addicts are being advised to carry a stock of Naloxone - which gives a massive adrenaline rush to the heart after an overdose - in case they, or their peers, mistakenly take the substance.
Elaine Bradley, operations manager at Turning Point Scotland, said she is "extremely concerned" about contaminated heroin.
She said: "We are extremely concerned about the prospect of heroin contaminated with fentanyl or carfentanyl.
"Even very low doses can cause severe reactions that can be fatal.
"These types of synthetic opioids are thought to have been responsible for a high number of drug-related deaths in the US and Canada.
"Those using substances should be extra cautious when considering new suppliers, using a lower dose and be on the look-out for signs of overdose among their peers.
Drug dealers have been found to be cutting heroin with fentanyl to boost its strength and their profits, however even the smallest amount can be fatal.
The National Crime Agency said in a recent report it was yet to understand if there was a demand from drug users for the substance, or whether they were even aware they were taking it with their usual heroin hit.
Kirsten Horsburgh, the national Naloxone Coordinator at the Scottish Drugs Forum, said the advice for dealing with fentanyl-related overdoses remains the same as for other opiates.
But she says that more doses may be needed to save someone who has taken fentanyl.
She said: "You never really know what is in your heroin.
"It is frequently different strengths, so at times there are additional substances added to make it stronger or of a higher purity.
"People should always be vigilant if they are injecting heroin, particularly if they have not been using it for a while."
If fentanyl was to be present in heroin, the risks of overdose would be higher.
"People need to be aware of the signs and symptoms of overdoses, that is the most crucial part.
The death of rock star Prince has been attributed to fentanyl and last year an image of a Canadian mother cradling her dying son after he took the drug went viral after she posted it online.